Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Kansas City, MO

September 19, 20164 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2016, 8:42 PM CDT for 4 counties in Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2016, 8:42 PM CDT (01:42 UTC)
Expired
Sep 19, 2016, 9:30 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Caldwell County, MO, Daviess County, MO, Grundy County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 6:27 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2965 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS53 KEAX 200142
SVREAX
MOC025-061-079-117-200230-
/O.NEW.KEAX.SV.W.0217.160920T0142Z-160920T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT MON SEP 19 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHWESTERN GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 930 PM CDT

* AT 841 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES SOUTH OF TRENTON TO NEAR JAMESPORT TO
  GALLATIN...MOVING SOUTHWEST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHILLICOTHE...HAMILTON...GALLATIN...JAMESPORT...BRECKENRIDGE...
  UTICA...KIDDER...CHULA...ALTAMONT...MOORESVILLE...LOCK SPRINGS AND
  SPRING HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3971 9349 3967 9394 3974 9418 3997 9407
      4001 9345
TIME...MOT...LOC 0141Z 023DEG 24KT 3995 9359 3995 9379 3993 9395 

HAIL...1.50IN
WIND...60MPH
 
$$

LEIGHTON
2 follow-up statements
478 
WWUS53 KEAX 200205
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 PM CDT MON SEP 19 2016

MOC079-200215-
/O.CAN.KEAX.SV.W.0217.000000T0000Z-160920T0230Z/
GRUNDY MO-
905 PM CDT MON SEP 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRUNDY COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3974 9418 3978 9416 3991 9410 3993 9346
      3971 9349 3967 9394
TIME...MOT...LOC 0205Z 027DEG 14KT 3982 9366 3985 9385 3985 9403 

$$

MOC025-061-117-200230-
/O.CON.KEAX.SV.W.0217.000000T0000Z-160920T0230Z/
LIVINGSTON MO-DAVIESS MO-CALDWELL MO-
905 PM CDT MON SEP 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN LIVINGSTON...SOUTHERN DAVIESS AND NORTHERN CALDWELL
COUNTIES...

AT 905 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR UTICA TO 6 MILES NORTH OF BRECKENRIDGE TO NEAR
GALLATIN...MOVING SOUTHWEST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHILLICOTHE...HAMILTON...GALLATIN...BRECKENRIDGE...UTICA...KIDDER...
CHULA...ALTAMONT...MOORESVILLE...LOCK SPRINGS AND SPRING HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3974 9418 3978 9416 3991 9410 3993 9346
      3971 9349 3967 9394
TIME...MOT...LOC 0205Z 027DEG 14KT 3982 9366 3985 9385 3985 9403 

HAIL...1.50IN
WIND...60MPH
 
$$

LEIGHTON
116 
WWUS53 KEAX 200229
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT MON SEP 19 2016

MOC025-061-117-200239-
/O.EXP.KEAX.SV.W.0217.000000T0000Z-160920T0230Z/
LIVINGSTON MO-DAVIESS MO-CALDWELL MO-
929 PM CDT MON SEP 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LIVINGSTON...
SOUTHERN DAVIESS AND NORTHERN CALDWELL COUNTIES WILL EXPIRE AT 930 PM
CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3974 9418 3978 9416 3991 9410 3993 9346
      3971 9349 3967 9394
TIME...MOT...LOC 0229Z 023DEG 24KT 3968 9374 3971 9393 3971 9411 

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:47 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 19, 6:47 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT Mon Sep 19 2016

.Discussion...
Issued at 319 PM CDT MON SEP 19 2016

1) Only weather concern in the short term will be focused in
northeast Missouri as a cold front, currently located over central
Iowa, slides south this evening into tonight. Models remain fairly
consistent keeping the majority of our area capped, with the southern
end of convection likely following near the H7 10C temperature
gradient. Unionville to Kirksville will see the most probable chances
for thunderstorms tonight, between midnight to 5am. A strong to
severe storm will be possible, with large hail the most likely form
of hazardous weather.

2) Temperatures will remain warm through the remainder of the week,
roughly 10 degrees above average. High humidity will also persist
through the work week, with afternoon heat indicies in the middle to
upper 90s Tuesday and Wednesday.

3) A chance for thunderstorms will be possible on Wednesday night
into Thursday across far northwest Missouri as the current closed low
off the California coast opens and shifts into the Plains. This
feature will open and substantially weaken, glancing the forecast
area as it moves through.

4) A large pattern change remains in the cards this weekend as a
highly amplified trough approaches the High Plains. The exact
evolution remains uncertain, as several pieces of energy will break
off and shift just west and north of the forecast area through the
weekend. The flow will become somewhat meridional, with slow eastward
progression of the overall trough. This spells some uncertainty in
timing the arrival of precipitation, and likewise the coverage.
Storms that do make it into the area will have the potential for
locally heavy rainfall with the relatively weak and unidirectional
upper flow combined with high precipitable water values. Currently,
the best chances for thunderstorms will come on Sunday into Monday
before a cold front moves through and high pressure builds back in
behind the front.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 639 PM CDT MON SEP 19 2016

Southerly winds have increased dewpoints 10-15F today over most of
northern Missouri. With clear skies, light winds, and plenty of
cooling tonight an area of fog formation if possible. The area of
concern will be north of the Missouri River effecting mainly MCI and
STJ airfields. With the extra moisture source and cooler low
temperatures STJ is currently forecasted down to LIFR visibility and
ceilings just before sunrise. Fog is expected to form near MCI but
for only went with IFR visibility right around sunrise. This fog will
burn off quickly after sunrise, but a low ceiling is possible to
remain over northern MO through 14-15Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&

Discussion...Blair
Aviation...Barham/Leighton
Hazardous weather outlook, Sep 19, 4:41 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT MON SEP 19 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
441 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A STRONG STORM CAPABLE OF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE
 ACROSS NORTH CENTRAL MISSOURI TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HEAT INDEX VALUES ON TUESDAY WILL RANGE FROM THE MIDDLE 90S TO NEAR
100.

 STORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MISSOURI WEDNESDAY
 NIGHT INTO THURSDAY HOWEVER SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 19, 7:34 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     1 E POWERSVILLE         40.55N 93.28W
09/19/2016                   PUTNAM             MO   TRAINED SPOTTER

            POWERLINES AND A FEW LARGER LIMBS DOWN.

&&

JBARHAM
Local storm report, Sep 19, 7:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             1 E POWERSVILLE         40.55N 93.28W
09/19/2016  E0.88 INCH       PUTNAM             MO   TRAINED SPOTTER

            SPORATIC NICKEL SIZE HAIL.

&&

JBARHAM
Local storm report, Sep 19, 7:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     3 W MILAN               40.20N 93.18W
09/19/2016  E60 MPH          SULLIVAN           MO   EMERGENCY MNGR

            REPORTED 60MPH GUSTS WEST OF MILAN.

&&

JBARHAM
Local storm report, Sep 19, 8:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     7 NE PRINCETON          38.56N 95.18W
09/19/2016                   FRANKLIN           KS   EMERGENCY MNGR

            SEVERAL TREES DOWN...UNKNOWN CONDITION

&&

32
Local storm report, Sep 19, 8:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     7 NE PRINCETON          40.27N 93.27W
09/19/2016                   MERCER             MO   EMERGENCY MNGR

            SEVERAL TREES DOWN...UNKNOWN CONDITION

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan39 min
Sep 19, 8:05 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Linn, Livingston, Macon and 1 more40 min
Sep 19, 9:28 PM CDTSpecial Weather StatementEAXCaldwell, Carroll47 min
Sep 19, 9:44 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Ray46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.